Thunderstorm Wind, Spencer
- When
- July 14, 2:30 PM CST
- Where
- Spencer County, Santa Claus
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.120, -86.900
Trees were snapped and uprooted.
A small cluster of strong to severe thunderstorms moved south-southeast across southwest Indiana. The storms occurred in a very warm and humid air mass to the south of a cold front over central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small cluster of strong to severe thunderstorms moved south-southeast across southwest Indiana. The storms occurred in a very warm and humid air mass to the south of a cold front over central Illinois. A 500 mb shortwave trough approaching the Mississippi River aided the storms over the Lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 1:39 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 239 PM CDT THU JUL 14 2016 .UPDATE... Issued at 236 PM CDT Thu Jul 14 2016 To add long term discussion... .UPDATE... Issued at 200 PM CDT Thu Jul 14 2016 Well heck, almost as soon as I send the initial short term thoughts, storms begin initializing in a region higher theta-e advection/convergence along the Ohio River in sw IN/nw KY. In addition, sb CAPEs have recovered to 3500-4000 J/KG in that same area and extend west along/south of the I-64 corridor in srn IL where sfc dew points are running from 76 to 78 degrees and PW values are running up over 125% of normal. Though shear values remain low, will need to monitor for at least isolated pulse severe and flooding torrential down pours this afternoon. && .SHORT TERM...(Tonight through Saturday night) Issued at 117 PM CDT Thu Jul 14 2016 Low confidence forecast as we start the forecast as even the meso- convective allowing models do not seem to have much support for each other. The HRRR and RAP13 initializing too far west /slowly/ with the current convection near the KY/TN border. However, there is some model support for another broken line of storms to get going near/along the OH River later this afternoon into the early evening hours. So...will need to leave at least isold to sct mention in for now and just see what materializes. Not really looking for any organized severe tho at this point in time. Pulse severe cannot be ruled out tho. Very weak cold front should slip into the region later tonight/Fri. Convergence will be little to nil along this diffuse boundary, but a few weak embedded mid lvl short waves could spark some sct storm activity along it, esp during day Thu when sb parcel CAPEs possibly rise close to 3000 j/kg if we get some decent heating. Think right now that severe risk is expected to remain low with bulk shear values staying below 25 kts and weak forcing at all levels. Again, will see. Once the sfc boundary pushes south of the forecast area Friday evening, rest of the short term looks rain-free as surface high pressure settles into the lower Great Lakes. Conditions should also be slightly cooler and less humid with this air mass. .LONG TERM...(Sunday through Thursday) Issued at 235 PM CDT Thu Jul 14 2016 A broad westward tilted ridge works northward Sunday and Sunday night, displacing the base of the westerlies into the middle and upper Mississippi Valley. However, the dominance of this ridge will be short-lived on Tuesday, as a shortwave over the upper Midwest and Great Lakes carves out vorticity over the northeast/eastern part of the WFO PAH forecast area Tuesday and Tuesday night. The signal suggesting the retrograding of the mean ridge axis westward has been consistent the last 48-72 hours. The latest run of the ECMWF tends to shift the ridge back to the Central Plains, but the Canadian/GFS are more conservative with the dampening of the ridge and keep a more dominant influence over the forecast area, dampening convection. As mentioned yesterday, the ridge may become more fixed and dominant over the region throughout next week. Had low confidence in yesterday's package, breaking down the ridge significantly. The big factor will the heat early next week. As alluded to on Wednesday, heat index values for Southeast Missouri will be in the 100-105 degree range from Sunday through Wednesday. These same heat index values will cover most of the WFO PAH forecast area on Monday, then west of the Kentucky Pennyrile/Southwest Indiana on Tuesday (due to the expected convective activity there). Would not be surprised to see a Heat Advisory for parts of the WFO PAH forecast area early next week. Could be some severe potential on Tuesday in Southwest Indiana/West Kentucky Pennyrile as the shortwave dives southeast. Given the orientation and moisture availability, suspect wind will be the primary concern. && .AVIATION... Issued at 1230 PM CDT Thu Jul 14 2016 VFR conditions should prevail at all sites through the period. Any thunderstorm coverage is expected to be sparse, but will need to monitor...esp along Ohio River this afternoon. Greater coverage will be south toward the KY/TN border. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...GM SHORT TERM...GM LONG TERM...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 527 AM CDT THU JUL 14 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151030- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 527 AM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF SOUTHEAST MISSOURI AND A MARGINAL RISK ACROSS THE REMAINDER OF THE QUAD STATE AREA. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS. HEAVY RAIN COULD CAUSE LOCALIZED FLOODING ISSUES AS WELL. IN ADDITION...HEAT INDICES WILL PEAK NEAR 100 DEGREES OVER PARTS OF THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE IN ALL OR PART OF THE REGION ALMOST DAILY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS QUITE LOW. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED IN MANY LOCATIONS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 AM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST PANTHER 37.64N 87.22W
07/14/2016 E50 MPH DAVIESS KY BROADCAST MEDIA
PUBLIC REPORT RELAYED BY MEDIA PARTNER.
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 AM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND GST BEECH GROVE 37.62N 87.38W
07/14/2016 E60 MPH MCLEAN KY PUBLIC
&&
K. SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 AM CDT THU JUL 14 2016
KYZ021-141545-
MUHLENBERG KY-
1005 AM CDT THU JUL 14 2016
...SPECIAL WEATHER STATEMENT...
AT 1005 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 9 MILES EAST OF CENTRAL CITY TO 6 MILES
SOUTHEAST OF NORTONVILLE. MOVEMENT WAS SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
WINDS MAY OCCUR ALONG A GUST FRONT AHEAD OF THE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
CENTRAL CITY...GREENVILLE...POWDERLY...WEIR...DUNMOR AND DRAKESBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3711 8691 3709 8690 3704 8712 3704 8725
3705 8726 3706 8724 3707 8728 3711 8728
3713 8733 3719 8731 3721 8734 3733 8700
3727 8698 3724 8694 3724 8691 3718 8689
3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 1505Z 298DEG 12KT 3730 8696 3715 8736
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CDT THU JUL 14 2016
KYZ009-141630-
CALLOWAY KY-
1119 AM CDT THU JUL 14 2016
...SPECIAL WEATHER STATEMENT...
AT 1117 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PARIS LANDING STATE PARK...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CALLOWAY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR KENTUCKY LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3650 8822 3659 8804 3654 8803 3651 8804
3650 8805
TIME...MOT...LOC 1617Z 244DEG 30KT 3653 8805
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1156 AM CDT THU JUL 14 2016 KYZ012-017-141730- CHRISTIAN KY-TRIGG KY- 1156 AM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIGG AND SOUTHWESTERN CHRISTIAN COUNTIES UNTIL 1230 PM CDT... AT 1155 AM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF CANTON TO NEAR BIG ROCK TO 12 MILES NORTHEAST OF ERIN. MOVEMENT WAS EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT CAMPBELL NORTH AND LAFAYETTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PADUCAH. && LAT...LON 3670 8795 3676 8778 3664 8740 3664 8778 TIME...MOT...LOC 1655Z 269DEG 27KT 3670 8790 3664 8770 3647 8759 SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 322 PM CDT THU JUL 14 2016 KYZ018>020-142100- HENDERSON KY-DAVIESS KY-MCLEAN KY- 322 PM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON... NORTHWESTERN MCLEAN AND SOUTHWESTERN DAVIESS COUNTIES UNTIL 400 PM CDT... AT 321 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. JOSEPH...OR 13 MILES NORTHWEST OF CALHOUN...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. JOSEPH AND BEECH GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PADUCAH. && LAT...LON 3766 8751 3779 8744 3771 8724 3757 8733 TIME...MOT...LOC 2021Z 292DEG 9KT 3769 8740 SMITH
The Evansville,IN radar (KVWX), 74 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were snapped and uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642207.